Minnesota, 2009

Winter Weather in Minnesota, April 4 to 5, 2009

April 4 to 5, 2009 · NWS FSD · 6 events in 6 counties and zones

Snowfall of 3 to 7 inches was accompanied by strong north to northeast winds, gusting as high as 40 mph. This produced blowing snow with visibilities lowering to below a half mile at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 7 inches was accompanied by strong north to northeast winds, gusting as high as 40 mph. This produced blowing snow with visibilities lowering to below a half mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 4, 9:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 4, 9:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT SAT APR 4 2009

.DISCUSSION...

FIRST BAND OF MID LEVEL FRONTOGENESIS CONTINUES TO PUSH TO THE NORTH
THIS MORNING...AND CURRENT RADAR SHOWING HIGHEST RETURNS SITUATED
ROUGHLY ALONG INTERSTATE 90. PRECIPITATION HAS HAD TROUBLE REACHING
THE GROUND THIS MORNING IN AREAS EAST OF THE JAMES RIVER VALLEY WITH
DRY AIR IN THE LOWER LEVELS...THOUGH NOW BEGINNING TO GET MORE
REPORTS OF FLURRIES/LIGHT SNOW AS THE LOW LEVELS SATURATE. TO THE
SOUTH WHERE MID LEVEL FORCING IS LESS...HAVE YET TO SEE MUCH OF
ANYTHING OVER FAR NORTHWESTERN IOWA ZONES.  HAD TO RAISE
TEMPERATURES A BIT OVER THIS AREA WITH READINGS ALREADY AT OUR
PROJECTED HIGHS. STILL LOOKING AT BETTER CHANCE FOR ACCUMULATING
SNOW BY THIS AFTERNOON WITH STRENGTHENING MID LEVEL
FRONTOGENESIS/UPPER LEVEL PV ADVECTION...WITH BEST FORCING GENERALLY
SOUTH OF I 90. DO NOT EXPECT A LOT OF TRAVEL CONCERNS UNTIL VERY
LATE IN THE AFTERNOON WITH TEMPERATURES REMAINING ABOVE FREEZING
OVER ALL BUT THE FAR NORTHWEST...WITH ROADWAYS RELATIVELY WARM WITH
READINGS YESTERDAY WELL INTO THE 50S MOST PLACES. UPDATES ALREADY
OUT.  /JM

&&

.AVIATION...

SNOW WILL OVERSPREAD THE AREA TODAY...WITH MVFR VISBYS/CIGS AT KHON
AND KFSD DETERIORATING TO IFR CONDITIONS BY 19Z. WITH WARMER
TEMPERATURES IN THE SOUTH...ANY PRECIPITATION SHOULD REMAIN RAIN
AROUND KSUX UNTIL 00Z TONIGHT...WITH BRIEF MVFR CONDITIONS IN A
HEAVIER SHOWER. AFTER 00Z...WILL ALSO HAVE DETERIORATING CONDITIONS
AT KSUX AS PRECIPITATION CHANGES TO SNOW. BY 06Z ON SUNDAY...WILL
TRANSITION TO MVFR CONDITIONS AT TAF SITES AS LOW PRESSURE PUSHES TO
THE EAST.

.PREV DISCUSSION...

RAPIDLY EVOLVING WINTER STORM AS UPPER OW TRACK EWD ACRS THE CNTRL
PLAINS TODAY AND TONIGHT. MID LEVEL FNTGEN DEVELOPING QUICLY THIS
MORN ACRS NEB AND IS LIFTNING N. THIS FIRST SHOT IS LIGHT ATTM AND
MOSTLY IN THE FORM OF RAIN. THINK THE MORE SIG PRECIP WL DEVELOP
THIS AFTN IN A BAND OF STG FNTLGEN BETWEEN H65 AND H75. THIS SHUD
ALLOW FOR SIG PRECIP IN THE FORM OR R/S ALONG THIS FNT WHICH SHUD
SET UP ALONG AND S OF I90 THIS AFTN AND PERSIST THRU MOST OF THE
NIGHT...WITH THE HEAVIEST PRECIP OCCURRING FM 21Z-10Z. WET BULB
TEMPS WUD INDICATE THAT RAIN SHUD CHANGE FAIRLY QUICKLY OVR TO
SNOW...PERHAPS REMAINING AS R- ACRS FAR SERN CWA THRU THE AFTN.
HEAVIEST SNOW THIS AFTN SHUD BE ACROS SCNTRL SD AND THEN SPREAD EWD
ACRS SE SD INTO NW IA LATER THIS AFTN AND EVE. APPEARS THE HEAVIEST
SNOW SHUD FALL ALONG A PKS-SPW LINE WHERE A FOOT OF SNOW IS LIKELY.
AS ONE MOVES N AND S OF THIS AXIS...SNOW AMOUNTS WILL DROP OFF WITH
AROUND 8 INCHES IN FSD AND 6 INCHES AT SUX. FURTHER N FM HON-MML
AROUND 2 TO 3 INCHES EXPECTD. WITH STRONG WINDS EXPECTED WITH THIS
STORM...HAVE OPTED FOR BLIZZARD WARNINGS FOR ALL AREAS ALONG AND S
OF I90 WITH WEATHER ADVISORIES TO THE N WHERE WINDS PBLY WL NOT BE
QUITE AS STG AONG WITH LESS SNOWFALL.

TEMPS WL NOT RISE MUCH TODAY...AND WL LIKELY FALL AS PRECIP BECOMES
MORE WDSPRD.

WL NEED TO KEEP THREAT OF BLIZZARD CONDITIONS ACRS ERN CWA INTO SUN
MORN...BUT CONDITIONS SHUD IMPROVE DURING THE AFTN AS SNOW ENDS.
WITH SNOW EXPECTED TO BE WET AND HEAVY...LIKELY WL NOT SEE WDSPRD
BLOWING SNOW SUN AFTN. SO WL KEEP WARNS AND ADVYS GOING ALONG AND E
OF I29 THRU 18Z SUN...BUT PBLY WL BE ABLE TO TRIM SOME OF THAT OFF
EARLY SUN MORN. TEMPS WL NOT CLIMB TO MUCH ON SUN WITH 30 TO 35 A
LIKELY RANGE FOR HIGHS. LOOKS COLD AND BREEZY ON MON WITH HIGHS
AGAIN ON IN THE 30S.

THE SNOW WL LIKELY NOT MELT TOO FAST INTO TUES AND WED WITH HIGHS
GENLY IN THE 40S.

SHUD SEE QUIET WX NEXT WEEK WITH ONLY A GRADUAL WARMUP WITH COOL
NIGHT. DPS SHUD REMAIN FAIRLY LOW...SO A RAPID MELT NOT EXPECTED.
THIS WL ALLEVIATE FLOODING POTENTIAL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     IAZ001>003-012>014-020>022-031-032.

MN...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM CDT
     SUNDAY FOR MNZ071-072-080-081-097.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     MNZ089-090-098.

NE...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     NEZ013-014.

SD...BLIZZARD WARNING FROM 4 PM THIS AFTERNOON TO 1 PM CDT SUNDAY FOR
     SDZ061-062-066-067-069-070.

     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT SUNDAY FOR
     SDZ050-057>060-063>065-068.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM CDT
     SUNDAY FOR SDZ040-055-056.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     SDZ071.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     SUNDAY FOR SDZ038-039-052>054.

&&
Hazardous weather outlook, Apr 4, 3:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT APR 04 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
435 AM CDT SAT APR 04 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
CONTINUED MINOR TO MODERATE FLOODING IS EXPECTED ALONG THE JAMES
RIVER BASIN FROM HURON TO SCOTLAND INTO NEXT WEEK.

WINTER WEATHER...
A MAJOR STORM SYSTEM WILL MOVE EAST ACROSS THE CENTRAL PLAINS
TODAY AND TONIGHT. WIDESPREAD RAIN AND SNOW WILL DEVELOP WITH
THIS SYSTEM TODAY...CHANGING COMPLETELY OVER TO SNOW FROM THE
NORTHWEST TODAY INTO THIS EVENING. HEAVY SNOW IS EXPECTED WITH
THIS SYSTEM MAINLY ALONG AND SOUTH OF INTERSTATE 90. IN ADDITION
TO THE HEAVY SNOW...STRONG NORTH WIND OF 25 TO 40 MPH WILL CREATE
BLIZZARD CONDITIONS...ESPECIALLY LATE THIS AFTERNOON INTO SUNDAY
MORNING. NORTH OF INTERSTATE 90...SNOWFALL AMOUNTS WILL BE
LESS...HOWEVER WIDESPREAD BLOWING SNOW IS STILL EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Pipestone

When
April 4, 1:00 PM CST to April 5, 6:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

Winter Weather, Murray

When
April 4, 1:00 PM CST to April 5, 6:00 AM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

Winter Weather, Cottonwood

When
April 4, 1:00 PM CST to April 5, 7:00 AM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

Winter Weather, Rock

When
April 4, 1:00 PM CST to April 5, 6:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

Winter Weather, Nobles

When
April 4, 1:00 PM CST to April 5, 6:00 AM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

Winter Weather, Jackson

When
April 4, 1:00 PM CST to April 5, 7:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by north to northeast winds gusting to 40 mph. This caused blowing snow, lowering visibilities to below a half mile at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167860, 167861, 167862, 167863, 167864, 167865.